Arizona, 2017

Flash Flooding and Flood in Arizona, July 17, 2017

July 17, 2017 · NWS FGZ · 7 events in 2 counties and zones

Deep monsoon moisture brought strong thunderstorms over parts of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture brought strong thunderstorms over parts of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 17, 3:45 AM MST, 52 minutes earlier.

Area forecast discussion, Jul 17, 3:45 AM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
345 AM MST Mon Jul 17 2017

.SYNOPSIS...Expect numerous showers and thunderstorms along and
south of the Mogollon Rim and White Mountains heading into Monday,
with isolated storms elsewhere. Heavy rainfall rates from the
stronger storms will be capable of producing flash flooding across
parts of the area. Moisture is expected to increase by Tuesday and
Wednesday, with shower and thunderstorm coverage increasing across
northern Arizona.

&&

.DISCUSSION...
Another active weather day associated with the North American
Monsoon is already underway as radar and satellite continue to
show a mesoscale convective vortex currently drifting west south
west over North Central Maricopa County.

This byproduct from yesterday evenings storms will continue to
drift across the state in the early morning hours, creating a
cloud shield that could limit convection in late morning and early
afternoon hours over parts of Yavapai and Northern Gila county if
it takes its time exiting the area. A flash flood watch remains in
effect through this evening due to an increased potential for
flash flooding from the Mogollon Rim south into Northern Gila and
Yavapai Counties.

Across the higher terrain showers are once again expected to
develop and move to the southwest as the the upper level ridge
axis continues to remain over the eastern edge of the Great Basin.
As this axis transitions towards the Four Corners by Tuesday
night and Wednesday morning storms should begin to drift towards
the Northwest from the Southeast...spreading the moisture and
subsequent heavier precipitation type storms further across the
Colorado Plateau.

By Thursday, some models are beginning to show a decrease in
afternoon convection coverage, due to a decrease in moisture. This
decrease if it does occur does not currently look like a break in
the monsoonal pattern, just a slight decrease in coverage in
storms during this time frame. By the weekend another moisture
looks to surge into the region with the higher moisture levels
concentrating along the Arizona/New Mexico border. This would lead
to an increase in flash flood potential for the White Mountains
and Eastern Mogollon Rim if the pattern holds.

&&

.AVIATION... For the 12Z package...VFR conditions will across
northern Az through 17z though isolated -shra will continue. Btwn
17z-03z scattered to numerous thunderstorms will develop across the
area, with a few storms becoming severe with 50 kt surface winds and
hail up to an inch in diameter. Severe storms are most likely
southwest of a KSEZ to KPRC line. Aft 03z Tues, convective activity
decreasing but not ending.  Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER... Numerous showers and storms are expected along
and south of the Mogollon Rim through Tuesday with scattered
coverage elsewhere. Timing of storm activity will generally be from
late morning through mid evening. Max temperatures to remain near
normal.

Wednesday through Friday...Increasing monsoon moisture will bring
greater storm coverage across all of northern Arizona.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ008-015>018-037-
038.

&&

PUBLIC...Suk
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 17, 3:26 AM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
326 AM MST Mon Jul 17 2017

AZZ008-015>018-037-038-180400-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
326 AM MST Mon Jul 17 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect through 10 pm tonight.
Thunderstorms will develop this afternoon and evening across the
higher terrain of the Mogollon Rim before moving to the lower
elevations of Yavapai and Northern Gila Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models suggest
a slight drying trend could be possible by later next week
depending on the movement of the high pressure but it is still
early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-180400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
326 AM MST Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of north central
Arizona and northeast Arizona north of the Mogollon Rim.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop off the higher
terrain this afternoon and evening before moving across the
surrounding area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no anticipated at this time.

The radar

The Flagstaff radar (KFSX), 76 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Flood, Navajo

When
July 17, 4:37 AM MST to 5:37 AM MST
Where
Navajo County, 1.15 mi ENE of Zeniff to 7.11 mi NNW of Zeniff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.589, -110.363

Arizona Department of Public Safety reported 6 inches of water across State Route 377 at milepost 12.8.

Hail, Yavapai

When
July 17, 9:14 AM MST
Where
Yavapai County, 5.12 mi W of (Prc)prescott Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.650, -112.510

Golf ball sized (1 3/4 inch diameter) hail fell 5 miles north of Iron Springs Road on Williamson Valley Road.

Thunderstorm Wind, Yavapai

When
July 17, 2:30 PM MST to 2:40 PM MST
Where
Yavapai County, 4.2 mi ESE of Simmons
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.800, -112.550

Strong winds from a thunderstorm tore a 24 foot by 72 foot metal roof off a shed. It tore the (metal) sheets off like paper, split/broke the 2X6s (wood rafters). Winds estimated at 50 to 55 MPH.

Thunderstorm Wind, Yavapai

When
July 17, 5:25 PM MST to 5:35 PM MST
Where
Yavapai County, Bagdad
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.570, -113.170

Power lines and trees were blown down by thunderstorm winds in Bagdad.

Flash Flood, Yavapai

When
July 17, 5:52 PM MST to 8:00 PM MST
Where
Yavapai County, 1 mi ESE of Del Rio to 1.29 mi NNW of Kay Four
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.865, -112.434

Big Chino Wash rose 3 feet in a short time at Highway 89.

Flash Flood, Yavapai

When
July 17, 7:30 PM MST to 9:30 PM MST
Where
Yavapai County, 0.83 mi SE of Mc Guireville to 1.2 mi ENE of Mc Guireville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.623, -111.788

Russell Wash was flooding in Lake Montezuma.

Flash Flood, Yavapai

When
July 17, 8:45 PM MST to 10:45 PM MST
Where
Yavapai County, 7.42 mi ESE of Beaver Creek to 8.56 mi NW of Rimrock
Cause
Heavy Rain
Reported by
Public
Coordinates
34.643, -111.574

A flash flood was reported in Walker Creek, a tributary into Wet Beaver Creek, at 845 PM. The water was estimated to be flowing 4-5 feet deep in a normally dry area. Radar showed that two inches of rain fell southeast of the area an hour to an hour and a half earlier.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719013, 718200, 718216, 718211, 718208, 718209, 718222.